Minnesota, 2024

Hail in Minnesota, June 28, 2024

June 28, 2024 · NWS DLH · 1 event in 1 county or zone

An area of low pressure moved through the Northland during the early morning hours of the 29th and brought a cluster of thunderstorms from Itasca County through the Minnesota Arrowhead. The storms had been severe west of Itasca County and were on a downward trend as the moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure moved through the Northland during the early morning hours of the 29th and brought a cluster of thunderstorms from Itasca County through the Minnesota Arrowhead. The storms had been severe west of Itasca County and were on a downward trend as the moved east. One last severe hail report was received from near Inger where quarter sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 5:41 PM CST, 5 hours 43 minutes earlier. Its key messages:

  • Isolated thunderstorms and scattered thunderstorms return tonight and last into Saturday morning. Strong thunderstorms may affect the Brainerd Lakes area and near to south of the Twin Ports late tonight, but severe storms are not expected.
  • The next round of moderate to locally heavy rainfall is expected Monday evening through Tuesday.
  • Scattered thunderstorm chances last into the 4th of July holiday time period.
Area forecast discussion, Jun 28, 5:41 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
641 PM CDT Fri Jun 28 2024

.KEY MESSAGES...

- Isolated thunderstorms and scattered thunderstorms return
  tonight and last into Saturday morning. Strong thunderstorms
  may affect the Brainerd Lakes area and near to south of the
  Twin Ports late tonight, but severe storms are not expected.

- The next round of moderate to locally heavy rainfall is
  expected Monday evening through Tuesday.

- Scattered thunderstorm chances last into the 4th of July
  holiday time period.

&&

.DISCUSSION...
Issued at 237 PM CDT Fri Jun 28 2024

Low pressure centered over eastern Manitoba draping southward
into North Dakota. An associated warm front moved over the
region earlier today and brought widespread moderate rainfall of
0.5 to 2 inches to the Northland, with local amounts to 3.5
inches. Elevated stream levels have been observed along the
North Shore where a Flood Advisory remains in effect until this
evening for water over a few roads as well.

An instability CAPE axis builds over northwest Minnesota today
under partly sunny skies and moves northeastwards this evening
to setup over the Brainerd Lakes area towards sunset today and
lasting into the early overnight hours. This coincident CAPE
axis and lower-end of modest mid-level lapse rates could support
a few general thunderstorms late this evening, but confidence is
not very high in this scenario playing out. If those storms do
form, small hail and wind gusts to 40 mph would be the most
likely hazards. More likely though is a secondary boundary
moving into the Upper Midwest after Midnight tonight and
producing a cluster or disorganized line of general
thunderstorms traveling west to east from near or north of
Brainerd through the Twin Ports or into east-central Minnesota
from 2-7 AM Saturday. Have kept with around a quarter inch of
rainfall in the forecast for the greater Brainerd Lakes for this
overnight weak storm complex chance (30-40% chance of
occurring). As the mean trough axis pulls east of the Upper
Midwest into the Great Lakes Saturday afternoon, the lingering
scattered rain showers and storms tomorrow decrease in coverage.

High pressure builds in Saturday night and is forecast to create
fairly ideal radiational cooling conditions by early Sunday
morning. Lowered Saturday night min temperature for cold basins
using the 20th percentile of guidance to get some upper-30s in
the forecast (38-40 on the cold side right now). There are hints
of even a few mid-30s for the interior Arrowhead, but was not
quite confident in that solution right now to place those values
in the forecast. Either way though, frost would not currently
be expected at any locations.

Dry and quiet weather sets up for Sunday and most of Monday with
a mid-level ridge overhead. As the ridge axis slides east of the
Northland Sunday night, a low-level southerly jet begins to
increase moisture over the Upper Midwest into Monday morning.

Surface low pressure begins to deepen over the southern Canadian
Prairies Monday early Monday morning, with a negatively tilted
trough axis aloft. Widespread moderate rainfall begins again in
north-central Minnesota later Monday afternoon as the surface to
mid-level frontal forcing shift eastward into the Red River
valley region and coincide with the very moist air mass.
Instability, support aloft and available shear are to be most
favored for severe weather in eastern North Dakota and northwest
Minnesota for Monday evening. With an eastward shift of 50-100
miles though in these severe weather ingredients, then there
could be a low end severe weather potential beyond strong
thunderstorms currently expected in north-central Minnesota.
Heavy rainfall of 0.5 (70% chance) to 1.5 (40% chance) inches is
currently forecast into Tuesday daytime, but an upper-end 2-3
inches cannot be ruled out (highly localized 5% chance)
somewhere in the Northland by Tuesday night.

Lingering moisture aloft and diurnal instability lead to
continued thunderstorm chances even into the mid and end of next
week. Keep this potential in mind when beginning to finalize
plans for the 4th of July. Temperatures are likely to warm back
into the mid to upper-70s though for Tuesday onward.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 628 PM CDT Fri Jun 28 2024

Improving conditions for all terminals except INL will continue
into this evening. BRD will continue to have VCTS as a weak cold
front. These could reach as far north as DLH before trekking
east. INL is along the edge of low stratus, and will remain LIFR
for most of the evening and overnight. If this stratus shifts
north, a brief improvement to VFR will occur, but will shift
back to the south shortly after as the system moves to the
east-southeast. An area of showers and storms in central ND
will move east later tonight with a small low pressure system
will move through the Northland, bringing a short burst of
general storms from west to east. Some fog is also possible
tonight with the excess moisture in the air, but confidence is
still low that it will be impactful, so left visibilities as
MVFR for now and will update as needed.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 237 PM CDT Fri Jun 28 2024

Southerly winds gusting to 20 knots along the South Shore this
afternoon decrease this evening. Winds veer westerly tonight as
a cold front passes over the lake. Northwesterly winds increase
Saturday morning and are expected to gust to 20 knots along the
North Shore and into the head of the lake tomorrow. There is not
quite high enough confidence at this point for a Small Craft
Advisory Saturday, but could be needed in subsequent forecasts.
Winds back southwesterly around 10 knots Sunday as warmer
southerly flow returns.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...NLy
AVIATION...KML
MARINE...NLy
Hazardous weather outlook, Jun 28, 10:02 PM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1102 PM CDT Fri Jun 28 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300415-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1102 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

The chance of storms increases overnight as a cold front pushes
southeastward across the Northland. There is a small chance a few
storms could be strong to severe into the early overnight hours
over north-central Minnesota. Hail up to quarter size and wind
gusts up to 60 mph are the main threats.

Dense fog with visibility as low as one-quarter mile will continue
tonight for Cook County and inland Lake County in the Minnesota
Arrowhead.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dense fog conditions improve after early Saturday morning.

Additional thunderstorms are possible both Monday and Tuesday.
Some strong to severe storms and heavy rain are possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this evening and tonight in
north central Minnesota. Skywarn spotters are encouraged to
report hail of any size and rainfall amounts to the National
Weather Service.

LSZ121-140>148-150-300415-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1102 PM CDT Fri Jun 28 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a small chance of isolated thunderstorms this evening
and overnight. Small hail and wind gusts to 40 knots are possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances return for Monday and Tuesday.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 05:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itasca

When
June 28, 11:24 PM CST to 11:25 PM CST
Where
Itasca County, 3.33 mi SW of Inger
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -94.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196050.